Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, February 7, 2013

February 7, 2013 · NWS TSA · 3 events in 1 county or zone

Scattered thunderstorms developed across southern Oklahoma in advance of a dry line that moved east across the state. The stronger storms produced hail up to golfball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across southern Oklahoma in advance of a dry line that moved east across the state. The stronger storms produced hail up to golfball size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 7, 5:32 PM CST, 16 minutes earlier.

Area forecast discussion, Feb 7, 5:32 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
532 PM CST THU FEB 7 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
COLD FRONT HAS PUSHED THROUGH ALL AREA TAF SITES AT THIS
TIME. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
TO AFFECT MOST AREA TAF SITES THIS EVENING...ENDING FROM
NORTHWEST TO SOUTHEAST. FLYING CONDITIONS WILL ALSO IMPROVE
FROM NORTHWEST TO SOUTHEAST TONIGHT INTO FRIDAY MORNING WITH
VFR CONDITIONS EXPECTED ACROSS THE AREA FRIDAY.
&&

.PREV DISCUSSION... /ISSUED 307 PM CST THU FEB 7 2013/

DISCUSSION...
COLD FRONT IS MAKING SLOW PROGRESS ACROSS THE AREA THIS
AFTERNOON...STRETCHING FROM FAR NWRN AR INTO SCNTRL OK AS OF 21Z.
WIDELY SCATTERED SHOWERS/THUNDERSTORMS NOTED AHEAD OF BOUNDARY IN NW
AR...ALTHOUGH BULK OF PRECIP HAS REMAINED POST-FRONTAL. RAINFALL
AMOUNTS WILL BE A BIT MORE SPOTTY THAN PREVIOUSLY EXPECTED...WITH
GENERAL RAINFALL TOTALS AROUND A QUARTER INCH FOR MOST LOCATIONS AND
LOCALLY HIGHER AMOUNTS IN ISOLATED THUNDERSTORMS. HAVE SEEN A FEW
BREAKS IN THE CLOUDS ACROSS THE SE...AND WARMER/MORE UNSTABLE AIR
LURKING ACROSS SCNTRL OK...SO WILL NEED TO WATCH FOR A POSSIBLE
STRONG/SEVERE THUNDERSTORM THE REMAINDER OF THE AFTERNOON. THE COLD
FRONT AND ASSOCIATED PRECIP WILL SHIFT INTO SE OK/WCNTRL AR LATE
TONIGHT AND SHOULD BE OUT OF FORECAST AREA BY 06-09Z.

NOT MUCH IN THE WAY OF COLDER AIR BEHIND THIS FRONT...THUS FRIDAYS
TEMPS EXPECTED TO REMAIN ABOVE AVERAGE...WITH HIGHS MAINLY IN THE
50S TO LOWER 60S.

LARGE UPPER LOW CURRENTLY ENTERING THE PACIFIC NW WILL DIVE INTO THE
GREAT BASIN AND EVENTUALLY EJECT INTO THE ROCKIES/PLAINS OVER THE
WEEKEND. MAY SEE AREAS OF LIGHT RAIN/SHOWERS DEVELOP BY LATE
SATURDAY MORNING AND INTO THE AFTERNOON AS THE LEAD MID-LEVEL SPEED
MAX PUNCHES ACROSS TX. THIS WOULD PLAY HAVOC ON TEMPS GIVEN THE
INITIAL VERY DRY AIRMASS IN PLACE...WITH WET-BULBING EFFECTS
POTENTIALLY DROPPING AFTERNOON TEMPS SIGNIFICANTLY. REALLY DON'T
HAVE THE CONFIDENCE AT THIS TIME TO GO WITH A NON-DIURNAL TEMP
TREND...BUT WILL PASS THIS CONCERN ALONG.

BEST CHANCES OF SHOWERS/THUNDERSTORMS WILL HOLD OFF UNTIL SATURDAY
NIGHT...ESPECIALLY AFTER 06Z...AS THE MAIN UPPER LOW EJECTS INTO THE
CNTRL PLAINS. HIGH POPS WARRANTED AREAWIDE...WITH BEST RAINS LIKELY
ACROSS SE OK INTO WCNTRL AR LATE SATURDAY NIGHT INTO SUNDAY. SEVERE
THREAT CONTINUES TO LOOK MARGINAL...ALTHOUGH COULD SEE SPORADIC
SEVERE WIND/HAIL WITH THE STRONGER STORMS IN THE SERN PARTS OF THE
AREA. THE DRYLINE ASSOCIATED WITH THIS SYSTEM SHOULD PUNCH INTO WRN
AR TOWARD 18Z...WITH PRECIP ENDING DURING THE AFTERNOON.

FORECAST FOR TUESDAY INTO WEDNESDAY REMAINS PROBLEMATIC...WITH
EXPECTED STRENGTH/TIMING DIFFERENCES AMONGST THE VARIOUS MODEL
SOLUTIONS. ECMWF/UKMET IN AGREEMENT SWING A POSITIVE TILT TROF
THROUGH THE REGION LATE TUESDAY/TUESDAY NIGHT...WHILE THE GFS/GEM
OFFERS A MUCH MORE PROGRESSIVE SOLUTION. FORECAST THERMAL FIELDS ARE
A BIT WARMER THAN PREVIOUS RUNS...SO HAVE OPTED TO MENTION JUST A
RAIN/SNOW MIX TUESDAY NIGHT FOR NOW....MAINLY SOUTH OF I-40. WILL
CONTINUE TO CLOSELY MONITOR.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, Feb 7, 4:50 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CST THU FEB 7 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-080700-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CST THU FEB 7 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
FAR SOUTHEAST OKLAHOMA. THE ATMOSPHERE HAS BECOMING MODERATELY
UNSTABLE ACROSS THIS AREA WITH BREAKS IN THE CLOUD COVER.
A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE THREAT FOR LARGE
HAIL. THE SHOWER AND THUNDERSTORM ACTIVITY WILL TAPPER OFF THIS
EVENING FROM WEST TO EAST AS MORE STABLE AIR FILTERS IN BEHIND THE
COLD FRONT.

GUSTY NORTH AND NORTHEASTERLY WINDS IN THE 20 TO NEAR 30 MPH RANGE
HAVE BEEN COMMON ACROSS WESTERN OKLAHOMA BEHIND THE FRONTAL
PASSAGE. WIND GUSTS UP AROUND 25 MPH WILL BE POSSIBLE ACROSS
NORTHEAST OKLAHOMA BEHIND THE FRONT. GUSTY WINDS SHOULD DECREASE
DURING THE EVENING HOURS AS THE FRONT EXITS OFF TO THE EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES INCREASE AGAIN SATURDAY AFTERNOON INTO SUNDAY
AS THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH THE PLAINS. LIMITED
INSTABILITY WITH THIS SYSTEM WILL ALLOW A LIMITED THREAT OF SEVERE
WEATHER SATURDAY EVENING AND SATURDAY NIGHT.

ANOTHER UPPER LEVEL DISTURBANCE LOOKS TO MOVE ACROSS THE SOUTHERN
PLAINS DURING THE FIRST HALF OF NEXT WEEK. COLDER AIR WITH THIS
SYSTEM COULD CREATE LIGHT WINTRY PRECIPITATION AS IT MOVES THROUGH
TUESDAY NIGHT. AS OF NOW...IT APPEARS THAT ANY ACCUMULATIONS WOULD
BE ON THE LIGHT SIDE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 7, 4:42 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CST THU FEB 7 2013

OKZ049-053-072330-
CHOCTAW OK-PUSHMATAHA OK-
442 PM CST THU FEB 7 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN CHOCTAW AND SOUTHWESTERN PUSHMATAHA

AT 442 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF BOSWELL TO 5 MILES WEST OF
ANTLERS...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...BOSWELL...UNGER...SOPER...KENT...SPEER...
ANTLERS...DELA...RATTAN AND OLETA.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3404 9594 3412 9594 3413 9596 3414 9596
      3416 9590 3416 9579 3422 9578 3425 9571
      3420 9528 3400 9571
TIME...MOT...LOC 2242Z 281DEG 17KT 3409 9592 3420 9568
Special weather statement, Feb 7, 5:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 PM CST THU FEB 7 2013

OKZ053-072345-
CHOCTAW OK-
510 PM CST THU FEB 7 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CST
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 510 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KENT...MOVING
EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...HUGO...SAWYER...MESSER...KENT...FALLON...SPEER...APPLE AND
HUGO LAKE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3405 9573 3416 9568 3416 9537 3415 9526
      3392 9536
TIME...MOT...LOC 2310Z 281DEG 31KT 3409 9560

The radar

The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Choctaw

When
February 7, 5:48 PM CST
Where
Choctaw County, 2 mi N of Ft Towson
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.049, -95.270

Large hail broke windows out of a vehicle and trailer.

Hail, Choctaw

When
February 7, 5:52 PM CST
Where
Choctaw County, Ft Towson
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
34.020, -95.270

Thunderstorm Wind, Choctaw

When
February 7, 5:52 PM CST
Where
Choctaw County, Ft Towson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
34.020, -95.270

Strong thunderstorm wind blew down several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433022, 433023, 433024.